How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Chip Your Own Question
Dr. Chip
Dr. Chip, Board Certified Physician
Category: Medical
Satisfied Customers: 31202
Experience:  20 yrs. in practice, includinge surgery, general medicine, addiction medicine and pain.
18722459
Type Your Medical Question Here...
Dr. Chip is online now

my son had 3 seizures 9 days ago.the previous day he drank

Resolved Question:

my son had 3 seizures 9 days ago.the previous day he drank alot of water probably 10 litres.in hospital his sodium level was 125 .his white blood cells were 29 and his temp went as high as 39.2 .his seizures only started in july when he was picked for training with a rugby academy and he began drinking a lot of water.his doctor says the low sodium was caused by his epilepsy tablets.any ideas
Submitted: 2 years ago.
Category: Medical
Expert:  Dr. Chip replied 2 years ago.
Hi. What epilepsy medication is he on? And has he had a brain MRI and an EEG to determine the type of seizure he has?
Customer: replied 2 years ago.

trileptol .firstly he had absence seizures but last friday it was grand mal he has had mri eeg and cat scans

Expert:  Dr. Chip replied 2 years ago.
OK Dave--we can continue after this but trileptal can cause low sodium and that combined with all the water he drank lowered his serum sodium to the point where he had grand mal seizures. Once the sodium level is corrected usually these patients no longer have grand mal seizures that need to be treated, but his doctor should consider changing the trileptal to a different seizure medication
Customer: replied 2 years ago.

could excessive drinking of water .his sodium levels were at the lower end of the scale 130 to 136 in all blood tests have initially caused the seizures

Expert:  Dr. Chip replied 2 years ago.
Yes--the sodium level can definitely be depressed with drinking a lot of water. If his level was on the lower side to start with then that definitely could have caused the seizures
Dr. Chip and 3 other Medical Specialists are ready to help you